Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 65, NWS Paducah, KY

May 2, 2011Alexander County, Illinois

NWS Paducah, KY issued this flash flood warning at May 2, 2011, 10:00 AM CDT for Alexander County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2011, 10:00 AM CDT (15:00 UTC)
Expired
May 2, 2011, 4:00 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Alexander County, IL

The radar

The Paducah radar (KPAH), 48 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:45 AM CDTFLOODOlive Branch, ILWATER IS BEGINNING TO REACH THE TOWN OF OLIVE BRANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WGUS53 KPAH 021500
FFWPAH
ILC003-022100-
/O.NEW.KPAH.FF.W.0065.110502T1500Z-110502T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1000 AM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 400 PM CDT MONDAY.

* AT 954 AM CDT...EMERGENCY MANAGEMENT REPORTED A BREECH IN THE 
FAYETTEVILLE LEVEE JUST SOUTH OF THE RAILROAD BRIDGE AT THEBES. THIS 
WILL PRODUCE ADDITIONAL FLOODING THAT WILL LIKELY CLOSE PARTS OF 
HIGHWAY 3. IT WILL ALSO AFFECT THE COMMUNITIES OF OLIVE BRANCH AND 
EVENTUALLY CAIRO. 

* LOCATIONS IN THE WARNING INCLUDE...
  OLIVE BRANCH...
  HORSESHOE LAKE CONSERVATION AREA...
  TAMMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3699 8919 3709 8927 3708 8931 3703 8926
      3700 8928 3705 8938 3709 8938 3714 8943
      3725 8946 3728 8952 3733 8950 3734 8925
      3731 8921 3722 8927 3713 8927 3709 8918
      3699 8914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 4:30 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 2, 4:30 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT MON MAY 2 2011

.DISCUSSION...
OUR LATEST BAND OF HEAVY RAINS ARE PUSHING SLOWLY EASTWARD THROUGH
THE AREA. RAINFALL AMOUNTS OVER 2 INCHES IN THE LAST 24 HOURS HAVE
CAUSED THE RIVERS TO CLIMB IN MANY LOCATIONS. IN SOME CASES LIKE THE
PATOKA AT PRINCETON INDIANA...AND THE BIG MUDDY AT MURPHYSBORO NEW
RECORDS HAVE BEEN SET. ALSO HAVE THE ENTIRE AREA IN A FLASH FLOOD
WARNING.

SINCE WE HAVE BEEN IN WARNING MODE FOR AWHILE NOW...THE DAY SHIFT
APPARENTLY KILLED THE FLASH FLOOD WATCH...SO WILL NOT RE-ISSUE. THE
00Z MODELS ALL SHIFT THE 850MB FRONTAL ZONE SOUTHWARD THROUGH MUCH
OF THE AREA TODAY...WHICH SHOULD REALLY CONFINE THE THUNDER AND
INTENSE CONVECTIVE RAINFALL TO THE SOUTHEASTERN THIRD OF THE AREA
TODAY...AND TO THE SOUTH OF THE ENTIRE AREA TONIGHT AND TUESDAY.
THERE WILL STILL BE SUBSTANTIAL RAINFALL IN THE NEXT 24-30
HOURS...JUST NOT ADDING UP AS QUICKLY. ADDITIONAL RAINFALL USING HPC
QPF GIVES 2-2.5 INCHES OVER MUCH OF WEST KENTUCKY...TAPERING TO
AROUND .75 NEAR KMVN IN SOUTHERN ILLINOIS.

NORTHERN PORTIONS OF SOUTHERN ILLINOIS WILL SEE A SIGNFICANT BREAK
IN THE PRECIPITATION THROUGH THE MORNING HOURS...BUT NEXT ROUND
APPEARS TO ALREADY BE GETTING GOING OVER NORTHEAST TEXAS. WOULD
EXPECT THAT SHOWERS AND THUNDERSTORMS WILL BE SURGING BACK INTO AT
LEAST SOUTHEAST MISSOURI BY NOON...THEN ACROSS THE REMAINDER OF THE
AREA THROUGH THE AFTERNOON. WILL LIKELY SEE FAIRLY CONTINUOUS RAIN
THROUGH TONIGHT...AS THE MAIN MID/UPPER LEVEL LOW/TROUGH FINALLY
PUSHES INTO THE REGION. THE 00Z MODELS DO NOT WRAP UP THE LOW AS
MUCH AS LAST NIGHTS RUNS...SO THEY ACTUALLY HAVE TRENDED FASTER WITH
THE BACK EDGE OF THE PRECIPITATION TUESDAY.

&&

.AVIATION...
WITH THE SURFACE BOUNDARY EXPECTED TO REMAIN ALONG AND JUST SOUTH
OF THE KPAH/KOWB TAF SITES...PROLONGED MVFR CEILINGS AND
VISIBILITIES WILL DOMINATED THE FIRST 12-14 HOURS OF THIS FORECAST
PERIOD. DEPENDING ON THE MOVEMENT OF THE FRONTAL
BOUNDARY...KPAH/KOWB COULD SEE VFR CONDITIONS AFTER 14Z MONDAY.
FURTHER NORTH...IFR/LIFR CEILINGS WILL DOMINATE NEAR KCGI/KEVV TAF
SITES...AS STABILIZATION AT THE LOWER LEVELS ALLOWS FOR THERMAL
STRATIFICATION FOR ENHANCED CEILING DEVELOPMENT BETWEEN THE SURFACE
AND 925-850 MB FRONTAL BOUNDARY AND SLOPE. GIVEN THE FACT THAT
PRECIPITATION CHANCES WILL BE HIGH THROUGH THE ENTIRE FORECAST
PERIOD...AN ATTEMPT WAS MADE TO FOCUS ON THE MEAN VISIBILITY LEVEL
AND BEST TIME PERIOD FOR CONCENTRATED THUNDERSTORM DEVELOPMENT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, May 2, 5:03 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT MON MAY 2 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
503 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF MODERATE TO HEAVY RAINFALL WILL SLOWLY PUSH EAST OUT OF
WEST KENTUCKY AND SOUTHWEST INDIANA THIS MORNING...WHILE THE NEXT
ROUND PUSHES INTO SOUTHEAST MISSOURI BY MIDDAY. THE NEXT ROUND
WILL SPREAD OVER THE ENTIRE AREA THIS AFTERNOON AND WILL LIKELY
CONTINUE THROUGH THE NIGHT. ANOTHER TWO TO TWO AND A HALF INCHES
WILL BE POSSIBLE OVER THE MISSOURI BOOT HEEL AND MUCH OF WEST
KENTUCKY BEFORE IT COMES TO AN END TUESDAY MORNING. THE FORECAST
RAINFALL AMOUNTS TAPER DOWN TO THREE QUARTERS OF AN INCH IN THE MT
VERNON ILLINOIS AREA.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF A DONIPHAN
MISSOURI TO OWENSBORO KENTUCKY LINE THIS MORNING. THE THUNDERSTORM
POTENTIAL WILL DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS WEST
KENTUCKY THROUGH THE AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

THE FLOODING SITUATION THROUGHOUT THE REGION WILL CONTINUE TO
DETERIORATE THROUGH TONIGHT. SIGNIFICANT FLOODING PROBLEMS
PERSIST ACROSS MUCH OF THE QUAD STATE AREA. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST DAILY FROM THURSDAY
THROUGH NEXT WEEKEND. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED. BRIEF...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.

MODERATE TO MAJOR AND EVEN RECORD FLOODING WILL PERSIST FOR MUCH
OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL
AMOUNTS.

DRS

In the hours before

Local storm report, May 2, 6:29 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 AM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            5 NW EVANSVILLE         38.04N 87.61W
05/02/2011                   VANDERBURGH        IN   EMERGENCY MNGR

            TRAILER PARKS -2- FLOODING IN NW VB COUNTY... AT WYOMING
            AND ST JOSEPH AV - NOW HAS ABOUT 4 FT OF WATER. AT
            WESTBROOK AND MILL CREEK ESTATES HAD ABOUT 2 1/2 FT OF
            WATER EARLIER BUT WENT DOWN IN ABOUT AN HOUR.

&&

DP
Local storm report, May 2, 6:59 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 AM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            EVANSVILLE              37.98N 87.54W
05/02/2011                   VANDERBURGH        IN   EMERGENCY MNGR

            STREETS CLOSED IN EVANSVILLE -2- DUE TO FLOODING. 1-
            FIRST AV S OF DIAMOND. 2- MORGAN AV -SR 66- CLOSED FROM
            GREEN R RD TO OAK HILLM RD

&&

DP
Local storm report, May 2, 7:04 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 AM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     FLOOD            5 N PROVIDENCE          37.47N 87.75W
05/02/2011                   WEBSTER            KY   LAW ENFORCEMENT

            HWY 109 CLOSED 5 MI N OF PROVIDENCE. DOWN TO ONE LANE AT
            BRIDGE S OF TOWN.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:25 PM CDTFlash Flood WarningPAHAlexander, Franklin, Jackson, Jefferson, Johnson, Perry and 3 more7 hr
May 1, 9:36 PM CDTFlash Flood WarningPAHEdwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more7 hr
May 2, 1:09 AM CDTFlash Flood WarningPAHAlexander, Hardin, Johnson, Massac, Pope, Pulaski6 hr
May 2, 4:38 AM CDTFlash Flood WarningPAHAlexander, Edwards, Gallatin, Hardin, Johnson, Pope and 6 more3 hr
May 2, 9:16 AM CDTRiver Flood WarningPAHWayne, White36 hr
May 2, 2:34 PM CDTFlash Flood WarningPAHAlexander48 hr

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.